Alert archive / Utah / Wind Advisories in 2019

Wind Advisory 7, NWS Salt Lake City, UT

April 28, 2019

NWS Salt Lake City, UT issued this wind advisory at Apr 28, 2019, 6:10 AM MDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2019, 6:10 AM MDT (12:10 UTC)
Expired
Apr 28, 2019, 9:23 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

353 
WWUS75 KSLC 281210
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
610 AM MDT Sun Apr 28 2019

UTZ005-281800-
/O.NEW.KSLC.WI.Y.0007.190428T1210Z-190428T1800Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover and Snowville
610 AM MDT Sun Apr 28 2019

...WIND ADVISORY IN EFFECT UNTIL NOON MDT TODAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect until noon MDT today.

* AFFECTED AREA...Great Salt Lake Dessert and Mountains.

* WINDS...Northwest 15 to 25 mph with gusts up to 50 mph.

* TIMING...Through noon today.

* IMPACTS...Strong cross winds will result in difficult travel for
  high profile vehicles along I-80 and State Route 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.
&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
749 
WWUS75 KSLC 281523
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
923 AM MDT Sun Apr 28 2019

UTZ005-281630-
/O.CAN.KSLC.WI.Y.0007.000000T0000Z-190428T1800Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover and Snowville
923 AM MDT Sun Apr 28 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Salt Lake City has cancelled the
Wind Advisory.

Winds remain gusty, but will continue to gradually diminish
through the day.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 28, 3:53 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 28, 3:53 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
353 AM MDT Sun Apr 28 2019

.SYNOPSIS...
A relatively dry cold front will push through Utah today bringing
cooler temperatures for the start of the week. Unsettled weather
is then expected through the first half of the week as a warm
storm system impacts mainly southern Utah on Monday, and cooler
storm system impacts much of the state Tuesday into Wednesday.

&&

.SHORT TERM (Through 00Z Thursday)...
A potent storm system bringing blizzard conditions to Montana
this morning will shift eastward into the Dakotas this evening. A
trailing surface front will be forced southward across Utah today,
ushering in a cool, dry airmass across northern Utah that will
limit high temperatures 5-10 below normal, and 10-15 degrees
cooler than yesterday. This will mainly be a dry frontal passage
with limited moisture and forcing along the boundary, although
some isolated or widely scattered showers cannot be completely
ruled out. As the baroclinic zone tightens across central to
southern Utah this afternoon and tonight, isolated to scattered
showers and thunderstorms are expected to develop there with
afternoon heating.

Our attention then turns to the filling Pacific low that moves
onshore in southern California Monday morning before weakening to
an open wave moving through the Four Corners by Monday night. A
subtropical moisture tap will surge into southern and central Utah
on Monday with southerly to southwesterly flow ahead of the
trough. This will be widespread showers and thunderstorms across
southern Utah, as well as up through the Swell and Castle Country.
The opening wave will become fairly progressive as it tracks
through southern Utah, which will limit the duration of moderate
precipitation to Monday afternoon and evening. Thus precipitation
totals are expected to largely run between a quarter of an inch to
three quarters of an inch. However localized areas in favored
upslope locations, or under heavier showers/thunderstorms could
see totals over an inch. Snow levels across southern Utah will
largely be above 8-9kft, so while there will accumulating mountain
snow above this, any impacts would be very limited. Forecast
models have continued to trend northward with the northern edge of
precipitation over the last few cycles. Have increased PoPs to
chance as far north as a line from Salt Lake City to Evanston. Dry
low-level air feeding in from the north across northwest Utah
will remain the limiting factor for precipitation on this
northern fringe, with virga, sprinkles or very light showers
possible there.

After a break in precipitation through Tuesday morning in the wake
of the departing wave, a secondary cooler storm system will
impact the area late Tuesday through Wednesday morning. This
northern branch storm system tracks from the Pacific Northwest
Tuesday morning across northern Utah by Tuesday night. A
tightening baroclinic structure across central Utah late Tuesday
into Tuesday evening will serve as the focus for the most steady
moderate to locally heavy precipitation. South of this boundary,
scattered showers and thunderstorms are possible across southern
Utah Tuesday afternoon and early evening. Forecast models continue
to show some variability in the exact placement of this heavier
swath of precipitation, however, the consensus remains across
central Utah. Snow levels will fall markedly in the cold air
advection behind the frontal boundary, as 700 mb temperatures
fall to -8 to -9C by Wednesday morning across northern Utah. Thus
there may be a brief period late Tuesday night for some lake
enhancement southeast of the Great Salt Lake before drier air
rapidly builds in behind the departing storm system Wednesday
morning. So while there could be some snow to near the valley
floors in northern Utah Wednesday morning, the limiting factor for
any accumulations will be the rapidly departing moisture by the
time the cold air arrives.

.LONG TERM (After 00Z Thursday)...
Amplified weather pattern over western North America and the
eastern Pacific will deamplify as the strong ridge over Alaska
moves northward and the closed low over northern Alberta and
British Columbia retrogrades westward. As a result, the baggy
troughiness over the Great Basin will disappear and a more zonal
flow will ensue. The EC ensemble mean is most bullish with this
scenario and have leaned in this direction.

The one fly in the ointment is how the models handle the closed low
off the California coast. The EC ensemble mean weakens it and only
allows a very minor reflection of it cross the CWA, and that is not
until after the extended period ends. The GFS operational, EC
operational and GFS ensemble mean all hold the closed low's
integrity together longer and move it in faster into the Great Basin
over the weekend. Since the latest GFS ensemble mean is trending
somewhat weaker with the closed low/trough, towards the EC solution,
have sided with the EC ensemble and lowered PoPs for the weekend.

Temperatures will warm to several degrees above normal Friday
through Sunday.

&&

.FIRE WEATHER...
Closed low off the California coast will draw moisture northward
across the southeastern half of Utah Monday and Monday night while
a passing trough to the north will bring dry but cooler air in
across the north today and Monday. A secondary trough will cross
the area Tuesday bringing cool and wet conditions to most areas.
Drier and warmer weather returns for the second half of the week.

&&

.AVIATION...
VFR conditions will prevail at the SLC terminal through the TAF
period. Southeast winds will increase some through 12-13Z, then
shift to northwest with the arrival of a dry cold front. Northwest
winds will increase with gusts over 20kts after 15-16Z with a 30%
chance of exceeding 26 kts through 23Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Church
LONG TERM...Struthwolf
FIRE WEATHER...Struthwolf
AVIATION...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 27, 8:37 AM MDT, 21 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
837 AM MDT Sat Apr 27 2019

UTZ001>016-019>021-517-518-WYZ021-281300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
837 AM MDT Sat Apr 27 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms may bring locally
gusty winds across portions of south central Utah this afternoon
and evening.

Warming temperatures will accelerate snowmelt at the mid and high
elevations. This will lead to streams and rivers running high,
fast and cold across the outlook area through the remainder of
the Spring. Monitor children and pets closely near these
waterways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms may bring locally heavy rainfall Monday
through Tuesday, especially across central and southern Utah.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:26 PM MDTHard Freeze WarningSLC19 hr

Nearby

Wind Advisories in Utah, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.